RAI 13 years ago. Levothyroxine dose reduction ?

I had RAI 13 years ago. Been euthyroid on 150mcg thyroxine. All of a sudden seemingly screamingly 'hyper' again. Dose dropped to 125 then 100 mcg - felt dreadful, constipated, cold, fuzzy headed. Tried alternate day dosing, now back up to 125mcg and 'still over medicated' (TSH 0.01). Under consultant care. No explanation as to why suddenly 'hyper' again. (Says it is not my thyroid restarting...). Do we need less thyroxine as we get older/peri menopausal (now aged 45)?

3 Replies

  • Do you feel 'hyper' (fast heartbeat etc) or have you been told this due to your TSH being 0.01. If you have hypothyroidism and take too much medication and have clear symptoms of over-stimulation which can be resolved by reducing slightly.

    Your TSH is the same as mine and I am absolutely well. In fact, my last lab test came back as fine. Dr Toft (ex of the British Thyroid Association says that it is o.k. to have a low or suppressed TSH if you feel o.k.

    If you feel good, reducing meds due only to the TSH and not clinical symptoms is not a good idea as it can mess up your metabolism altogether.

    I am not medically qualified.

  • TSH is not a good way to tell if you are actually hyper. You can have a low TSH and be hypothyroid (like me :D ). Please try and get your free T4 and T3 tested too. If those are also high, it suggests there is something going on. I doubt it's because you are suddenly needing less thyroid hormone. It might be that you are not using the thyroxine very well so it is building up in your blood, giving you hyper symptoms.

    It would be a good idea to get the following checked as any of them could be responsible for your symptoms and changes in TSH.

    serum iron (needs to be well in range)

    ferritin (should be 70-90 for good health)


    vitamin B12 (supplement if below 500, even though bottom of range is only 200)

    vitamin D

    Were you feeling "hyper" or were you just told you were from your TSH result? If you were well, then you probably weren't hyper. You just had an abnormal TSH result. Low TSH is very common in people who are on thyroid replacement hormones like thyroxine. There has been recent research that shows that TSH is pretty much useless for people with hypothyroidism (I know you were hyper before RAI but if your thyroid is pretty much destroyed you are essential hypo now).

    I wonder if there is a possibility that you are actually going hyper. If that is the case, it sounds like you are now on too little thyroxine and it needs increasing. You really need to get your T4 and T3 tested though if your doctor is insistent on using blood test results to alter your dose.

    I hope that helps a little.

    Carolyn x

  • I also had RAI 13 years ago and was on 150mcg until my TSH of 0.05 was picked up 3 years ago. Reduced down until I was on 75 but that was too little so I have been up and down since, finding it difficult to get the right dose. Currently taking 100mcg and it seems ok, blood test in a couple of weeks.

    I never once felt Hyper and I don't believe the Hyper symptoms when on Levo are the same as the Hyper symptoms of Graves, if anything the Hyper symptoms from overmedication of Levo are very much Hypo symptoms, extreme fatigue being the worst. I have virtually ground to a halt when my TSH has been in the Hyper zone but once I have reduced my Levo all the symptoms go.

    I have severe Vit D deficiency level of 12 and since supplementing ( 800iu ) my TSH went down from 0.20 - 0.09 within 4 weeks so my Consultant advised lower Levo dose. I'm hoping once my Vit D is back up ( doubt it will be ) then TSH will settle.

    Hope you get sorted.

You may also like...